Infect Chemother.  2010 Jun;42(3):137-142. 10.3947/ic.2010.42.3.137.

IgE-Mediated Hypersensitivity Reactions to Cephalosporins

Affiliations
  • 1Department of Internal Medicine, Inje University Sanggye-Paik Hospital, Inje Uni versity College of Medicine, Seoul, Korea. kimbn@paik.ac.kr
  • 2Division of Allergy and Clinical Immunology, Department of Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea.

Abstract

Cephalosporins are commonly prescribed either orally or parenterally for the treatment of bacterial infections because of wide safety margin compared with penicillins. Skin testing with a parent cephalosporin antibiotic has routinely been performed in Korea in the fear of developing anaphylaxis after the administration of a cephalosporin although penicillins are antibiotics that most commonly induce severe or life-threatening IgE-mediated reactions (anaphylaxis). In this review, we will discuss IgE-mediated hypersensitivity reactions to cephalosporins. Immunopathogenesis of IgE-mediated hypersensitivity reaction to cephalosporins, limitations of skin testing with parent cephalosporin antibiotics, and prescription strategy of cephalosporins for patients with a history of cephalosporin or penicillin hypersensitivity was described.

Keyword

Cephalosporins; Penicillins; Hypersensitivity; Anaphylaxis

MeSH Terms

Anaphylaxis
Anti-Bacterial Agents
Bacterial Infections
Cephalosporins
Humans
Hypersensitivity
Hypersensitivity, Immediate
Korea
Parents
Penicillins
Prescriptions
Skin Tests
Anti-Bacterial Agents
Cephalosporins
Penicillins
Full Text Links
  • IC
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error